Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS La Crosse, WI

June 9, 2020Winona County, Minnesota; Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jun 9, 2020, 8:02 PM CDT for Winona County, Minnesota; Buffalo County, Trempealeau County, Wisconsin. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 8:02 PM CDT (01:02 UTC)
Expired
Jun 10, 2020, 2:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 56 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:05 PM CDTHEAVY RAIN 3.5Winona, MN
Jun 9, 8:05 PM CDTHEAVY RAIN 4.793 S Winona, MN
Jun 9, 8:16 PM CDTHEAVY RAIN 2.1Arcadia, WIRELAYED VIA SOCIAL MEDIA.
Jun 9, 9:10 PM CDTFLASH FLOODFountain City, WIRECEIVED A PHOTO AND REPORT OF WATER COMING UP TO THE BOTTOM OF THE DOORFRAME OF A HOUSE. RESIDENT SAYS WATER IS COMING INTO THE HOUSE.
Jun 9, 9:15 PM CDTFLASH FLOODArcadia, WIARCADIA IS PUTTING OUT CONES FOR FLOODING O CLEVELAND ST.
Jun 9, 9:24 PM CDTFLASH FLOOD2 S Goodview, MNREPORT OF A MUDSLIDE AND TREE DOWN ON HWY 14 BETWEEN WINONA AND STOCKTON.
Jun 9, 9:30 PM CDTHEAVY RAIN 3.2Goodview, MNRELAYED VIA SOCIAL MEDIA.
Jun 9, 9:50 PM CDTHEAVY RAIN 3.07Pickwick, MN
Jun 10, 12:00 AM CDTHEAVY RAIN 0.24Dodge, WIMESONET STATION DDGW3 DODGE.
Jun 10, 12:06 AM CDTFLASH FLOODArcadia, WI
Jun 10, 1:30 AM CDTHEAVY RAIN 2.522 E Marshland, WIMESONET STATION FW3090 TREMPEALEAU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS53 KARX 100102
FFWARX
MNC169-WIC011-121-100700-
/O.NEW.KARX.FF.W.0004.200610T0102Z-200610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
802 PM CDT Tue Jun 9 2020

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Eastern Winona County in southeastern Minnesota...
  Buffalo County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 200 AM CDT.

* At 800 PM CDT, Doppler radar indicated prolonged very heavy rain 
  across the warned area. Around three inches of rain have already 
  fallen. Another 2 inches is expected this evening. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Winona, Arcadia, Mondovi, Whitehall, Goodview, Osseo, Blair,
  Independence, Strum, Buffalo City, Fountain City, Modena, Dodge,
  Eleva, Wilson, Ettrick, Waumandee, Cochrane, Gilmanton and Pigeon
  Falls.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4460 9117 4427 9117 4385 9163 4385 9172
      4412 9172 4420 9187 4460 9181

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Baumgardt
2 follow-up statements
301 
WGUS73 KARX 100321
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1021 PM CDT Tue Jun 9 2020

MNC169-100328-
/O.CAN.KARX.FF.W.0004.000000T0000Z-200610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-
1021 PM CDT Tue Jun 9 2020

...THE FLASH FLOOD WARNING FOR EASTERN WINONA COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4459 9117 4427 9117 4401 9146 4403 9159
      4410 9168 4410 9171 4413 9173 4420 9187
      4460 9181

$$

WIC011-121-100700-
/O.CON.KARX.FF.W.0004.000000T0000Z-200610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo WI-Trempealeau WI-
1021 PM CDT Tue Jun 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
BUFFALO AND TREMPEALEAU COUNTIES...

At 1018 PM CDT, law enforcement reported flooding in the town of 
Arcadia and Fountain City. No additional flooding reports have been 
received in the last hour. Radar indicates that the heavy rainfall 
has ended. 4 to 5 inches of rain fell in the warned area and 
flooding will likely persist a few hours. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Winona, Arcadia, Mondovi, Whitehall, Osseo, Blair, Independence,
Strum, Buffalo City, Fountain City, Modena, Dodge, Eleva, Ettrick,
Waumandee, Cochrane, Gilmanton, Pigeon Falls, Montana and Chimney
Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4459 9117 4427 9117 4401 9146 4403 9159
      4410 9168 4410 9171 4413 9173 4420 9187
      4460 9181

FLASH FLOOD...OBSERVED


$$

Baumgardt
614 
WGUS73 KARX 100650
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
150 AM CDT Wed Jun 10 2020

WIC011-121-100700-
/O.EXP.KARX.FF.W.0004.000000T0000Z-200610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo WI-Trempealeau WI-
150 AM CDT Wed Jun 10 2020

...THE FLASH FLOOD WARNING FOR BUFFALO AND TREMPEALEAU COUNTIES WILL
EXPIRE AT 200 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4459 9117 4427 9117 4401 9146 4403 9159
      4410 9168 4410 9171 4413 9173 4420 9187
      4460 9181

$$

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:38 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 6:38 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 9 2020

Current radar showing a band of showers/embedded thunderstorms
associated with Cristobal remnants working north into the area. With
highly anomalous tropical airmass/precipitable water values in the 2-
2.5 inch range, plan on some very heavy downpours/rainfall through
the remainder of the afternoon into this evening. Deformation area
associated with remnants of Cristobal and mid-level northern stream
trough will act to focus heavier rainfall across portions of
northeast IA/southeast MN into western WI. In addition to the
heavy rainfall this afternoon, there will be slight chance for an
isolated tornado or two in this warm/muggy/high shear environment.
Look for widespread areal mean average rainfall in the 1.5-4 inch
range, locally higher in that aforementioned deformation area
across northeast IA/southeast MN/western WI.

For Wednesday, we will be watching a fairly strong PV-anomaly/closed
low pushing northeast into the area. This will wrap more showers
into the area through the day with additional rainfall amounts
expected to be in the 0.25-0.50 inch range. Otherwise, a mostly
cloudy, cooler and breezy day expected. Plan on highs in the upper
60s/lower 70s with northwest winds 15-20 mph, gusting 30-35 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 9 2020

Lingering showers move out Wednesday evening as shortwave/low
pressure move farther east, but there are hints that another
shortwave in northwest flow aloft/steep low-level lapse rates
could bring some diurnal showers Thursday, especially across
north-central WI. It looks like there could be some CAPE to work
with, so rumbles of thunder are possible as well. High pressure
then tries to nudge into the area for the weekend, but we'll have
to watch for some sneaky low precipitation chances here and there
in continued northwest flow aloft. Cooler air aloft sticks around
through the weekend, translating to highs in the 70s, with some
warming possible by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 9 2020

Heaviest rain and IFR visibilities will persist at RST and LSE
for the next 2 to 3 hours before the back edge of the rain lifts
north of the area. Dry conditions and a return to VFR visibility
then expected through Wednesday morning. Other aviation concern
tonight will be cigs lowering to IFR, perhaps briefly LIFR at
RST. IFR cigs already on our southern doorstep at this hour. Low
ceilings will linger through Wednesday morning with some
improvement likely heading into the afternoon, perhaps returning
to VFR at RST. A line of showers is likely to spread in from the
south heading into Wednesday afternoon, and a few rumbles of
thunder aren't out of the question. This rain would be more
likely to impact LSE than RST.

Winds are becoming northerly at this hour and will quickly shift
to the northwest this evening as the system departs. Wind speeds
are likely to fluctuate a bit this evening and will then ramp up
out of the northwest on Wednesday. Expect gusts of 20 to 30 knots
to be common, likely a bit stronger at RST in the afternoon.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Jun 9 2020

Heavy rainfall is expected late this afternoon into this evening
across the area with a threat for flash flooding, transitioning into
river flooding later tonight and persisting for the next few days.
Rainfall amounts of 1 to 3 inches with localized amounts up to 6
inches are possible. Precipitable water values of 2 to 2.3 inches,
which is 200 to 220 percent of normal, will move across the area
combined with warm cloud depths of 4 to 4.5 km, leading to very
efficient rain production, tropical.  Expect rises on most area
rivers with the potential for some locations to go into minor flood,
possibly higher depending on which basins are hit the hardest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...DAS
LONG TERM...Lee
AVIATION...Kurz
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Jun 9, 4:58 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
458 PM CDT Tue Jun 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
458 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect through tonight for the
entire area.

Widespread occasionally heavy rainfall will continue through this
evening with a few thunderstorms also possible. Total rainfall of
2 to 4 inches is expected, with localized higher amounts
possible, especially for areas near and west of the Mississippi
River. Flash flooding and river flooding remains possible into
tonight where the heaviest rains fall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds of up to 40 mph could develop on Wednesday.
If these winds develop, some trees could be uprooted due to the
very wet ground.

Many rivers will likely run high through the weekend, with
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated through Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Local storm report, Jun 9, 7:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
06/09/2020  M2.09 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Local storm report, Jun 9, 7:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HEAVY RAIN       2 SW ROCHESTER          43.99N 92.50W
06/09/2020  M1.28 INCH       OLMSTED            MN   TRAINED SPOTTER

&&
Local storm report, Jun 9, 7:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       WADENA                  42.84N 91.66W
06/09/2020  M2.90 INCH       FAYETTE            IA   PUBLIC

&&
Local storm report, Jun 9, 7:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      3 N MAYNARD             42.82N 91.88W
06/09/2020                   FAYETTE            IA   PUBLIC

            PICTURE SENT ON SOCIAL MEDIA OF WATER
            FLOWING OVER ROADWAY.

&&
Local storm report, Jun 9, 7:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HEAVY RAIN       MOUND PRAIRIE           43.78N 91.45W
06/09/2020  E2.50 INCH       HOUSTON            MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 9, 8:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HEAVY RAIN       3 S OSSEO               44.53N 91.22W
06/09/2020  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:03 PM CDTRiver Flood WarningARXOlmsted, Winona8 hr
Jun 9, 10:43 PM CDTFlash Flood WarningARXTaylor4 hr
Jun 10, 5:51 AM CDTRiver Flood WarningARXBuffalo, Trempealeau43 hr
Jun 10, 2:21 PM CDTRiver Flood WarningARXJackson70 hr

Nearby

Flash Flood Warnings in Wisconsin, 2020Flash Flood Warnings in Minnesota, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.